In 2013 I suffered acute liver failure from nitrafurantoin induced autoimmune hepatitis. I had been taking this low dose antibiotics for several years for reccurrent water infections and this is believed to of kicked off the autoimmune.
I had been exhausted for about 12 months, but put it down to being a full time project manager and mother! Suddenly I started vomiting, feeling very unwell, shaking and needing to eat, seeing things in the dark and eyes/skin turned yellow.
At my local hospital initially they sent me home even before checking my bloods, ALT being in the thousands, and neither did I get a call to return asap, they told me to return 4 days later for a scan! My fiance took me back via A and E the next day as he was very unhappy and from then they were fantastic and I got admitted straight away! I was then transferred a couple of days later to Leeds St James looking at a liver transplant. So a big thank you to my fiance for making me return to the hospital.
I have been unable to work for the past twelve months and lost my job the end of March 2014. Everyday is hard and I wake up feeling like I have been hit by a truck! I cannot do much, just managing the house is too much and I end up in a lot of pain! I get exhausted easily and so does my brain! I feel like an old lady in a young womans body! From the steroids and trauma it has kicked off further problems connected with muscles/ joints/ connective tissue and my mobility is decreased. I am taking azathioprine for the autoimmune. I feel mad sometimes I just want to be the person I was, running around at a million miles an hour! I feel bad for the kids and my fiance that I am now like this.
I take medication and do physio, Leeds St James have been fantastic and I cannot thank them enough! The treatment I received and the ongoing support is second to none.
I feel strongly that all liver disease is presumed to be alcohol related and there is a massive stigma! My aim is to raise awareness of non alcohol related liver disease, people like myself where taking prescription medication brought on my condition!